Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 17, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 1, 2012, 8:19 PM CST for Lamar County, Marion County, Alabama. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 1, 2012, 8:19 PM CST (02:19 UTC)
- Expired
- Feb 1, 2012, 8:35 PM CST
- In force
- 16 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Lamar County, AL, Marion County, AL
The radar
The Columbus AFB radar (KGWX), 24 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 449 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
844
WUUS54 KBMX 020219
SVRBMX
ALC075-093-020245-
/O.NEW.KBMX.SV.W.0017.120202T0219Z-120202T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
819 PM CST WED FEB 1 2012
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...
MARION COUNTY IN NORTHWEST ALABAMA...
* UNTIL 845 PM CST
* AT 814 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF DETROIT...OR 9
MILES NORTHWEST OF SULLIGENT...AND MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
HAMILTON...DETROIT...WESTON...BYRD...HENSON SPRINGS...PIKEVILLE...
RANKIN FITE AIRPORT AND PEA RIDGE.
THIS INCLUDES...
US 78 EXIT NUMBERS 7 THROUGH 22...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS PORTIONS OF
MONROE COUNTY IN MISSISSIPPI. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3398 8823 3404 8821 3424 8801 3409 8772
3392 8823 3394 8823
TIME...MOT...LOC 0218Z 242DEG 38KT 3400 8820
$$1 follow-up statement
623
WWUS54 KBMX 020235
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
835 PM CST WED FEB 1 2012
ALC075-093-020245-
/O.CAN.KBMX.SV.W.0017.000000T0000Z-120202T0245Z/
LAMAR AL-MARION AL-
835 PM CST WED FEB 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR MARION AND NORTHERN LAMAR
COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3398 8823 3404 8821 3424 8801 3409 8772
3392 8823 3394 8823
TIME...MOT...LOC 0235Z 242DEG 38KT 3408 8801
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 1, 5:50 PM CST, 2 hours 29 minutes earlier.
Area forecast discussion, Feb 1, 5:50 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 550 PM CST WED FEB 1 2012 .UPDATE... UPDATED FOR AVIATION AND ADDITION OF DENSE FOG ADVISORY. && .DISCUSSION... /ISSUED ISSUED BY NATIONAL WEATHER SERVICE HUNTSVILLE AL/ CURRENT RAIN SHOWERS ARE AHEAD OF THE TROUGH THAT IS MOVING INTO THE LOWER MISSISSIPPI VALLEY. THE COLD FRONT IS DRAPED ALONG THE SOUTHERN IN..IL AND MO BOARDERS INTO AK...WHERE ADDITIONAL DEVELOPMENT OF SHOWERS HAS BEEN ONGOING FOR THE LAST FEW HOURS. IF THESE RAIN SHOWERS DO NOT MOVE INTO THE CWFA...FOG WILL BE EVEN MORE OF A CONCERN FOR TONIGHT. EVENING SHIFT WILL CLOSELY MONITOR VISIBILITY TRENDS AS DEWPOINT DEPRESSION ARE ALREADY NEAR ZERO AND WINDS DECOUPLE. THE FRONT WILL MOVE IN TONIGHT AND STALL OVER CENTRAL ALABAMA TOMORROW...NOT LIFTING UNTIL FRIDAY WHEN MOIST SOUTHERLY FLOW PIVOTS THE FRONT OUT OF THE AREA. THE TEMPERATURES WILL BE ABOVE NORMAL THROUGHOUT THE END OF THE WORK WEEK AS WEAK RIDGING BUILDS INTO THE AREA AHEAD OF THE DEEPENING LOW OVER THE ROCKY MOUNTAIN STATES. THE FORECAST CHALLENGE IS FOR THE WEEKEND WHERE MODELS ARE IN DISAGREEMENT WITH THE LOCATION OF THE NEXT LOW AND COLD FRONT. SOUNDINGS INDICATE SCATTERED THUNDERSTORMS ARE POSSIBLE ON SATURDAY. A REX BLOCK DEVELOPS OVER THE ROCKY MOUNTAINS...INDUCING CYCLOGENESIS OVER THE SOUTHERN PLAINS ON FRIDAY AFTERNOON. THE ECMWF HOLDS ONTO THE CLOSED LOW THROUGH THE WEEKEND AND BECOMES OUT OF PHASE WITH THE GFS BY LATE IN THE WEEKEND AS THE GFS EJECTS THE BLOCK INTO THE NORTHERN STREAM FLOW. THEREFORE FORECAST UNCERTAINTY IS HIGH AND FEW CHANGES WERE MADE TO THE EXTENDED GRIDS. A FEW SHOWERS MAY LINGER ON MONDAY WITH DRY WEATHER EXPECTED ON TUESDAY. JMS && .AVIATION... 00Z TAF DISCUSSION. WILL CONTINUE TO KEEP CEILINGS LOW FOR THE NEXT 15 TO 18 HOURS. IFR TO LIFR CONDITIONS EXPECTED. TRIED TO HIGHLIGHT IN TAFS CHANGES AS FAR AS AIRPORT MINIMUMS TO PROVIDE MORE INSIGHT INTO THE FORECAST. FIRST LINE OF SHOWERS HAVE MOVED THROUGH WITH A SECOND TO OUR NORTHWEST. SHOULD SEE THIS LINE DISSIPATING AS IT SLIDES INTO THE NORTHWEST BY 2 TO 3Z. SO WENT WITH JUST VCSH FROM 4 TO 9Z FROM NORTHWEST TO SOUTHEAST. MAY SEE SOME CLEARING BY THE AFTERNOON...WITH MVFR TO VFR CONDITIONS ONCE AGAIN. 16 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 47 68 46 65 50 / 40 0 10 50 70 ANNISTON 50 69 47 66 51 / 50 0 10 50 60 BIRMINGHAM 54 70 50 67 53 / 40 0 10 60 60 TUSCALOOSA 52 73 52 67 57 / 40 10 10 80 70 CALERA 52 70 51 66 54 / 50 10 10 60 60 AUBURN 54 70 50 65 52 / 60 0 10 40 50 MONTGOMERY 54 74 54 69 55 / 60 10 20 60 50 TROY 53 73 54 69 54 / 60 20 30 50 40 && .BMX WATCHES/WARNINGS/ADVISORIES... DENSE FOG ADVISORY UNTIL 8 AM CST THURSDAY FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK... CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE... COOSA...DALLAS...ELMORE...ETOWAH...GREENE...HALE...JEFFERSON... LEE...LOWNDES...MACON...MARENGO...MONTGOMERY...PERRY...PICKENS... PIKE...RANDOLPH...RUSSELL...SHELBY...ST. CLAIR...SUMTER... TALLADEGA...TALLAPOOSA...TUSCALOOSA. && 07/16
Hazardous weather outlook, Feb 1, 5:58 PM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 558 PM CST WED FEB 1 2012 ALZ011>015-017>050-030000- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 558 PM CST WED FEB 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT COOL TEMPERATURES AND MOIST CONDITIONS WILL PROVIDE THE AREA WITH PATCHY DENSE FOG. THE AREAS MOST LIKELY TO SEE THE REDUCED VISIBILITIES WILL BE SOUTH AND EAST OF A LINE FROM CARROLLTON TO BLOUNTSVILLE. VISIBILITIES WILL FREQUENTLY BE REDUCED TO LESS THAN ONE QUARTER MILE THROUGH THE REST OF THE EVENING AND OVERNIGHT. IF DRIVING...SLOW DOWN... USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PATCHY DENSE FOG WITH REDUCED VISIBILITIES WILL CONTINUE THROUGH 8 AM. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Feb 1, 8:04 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
804 PM CST WED FEB 1 2012
ALZ011-012-020245-
LAMAR AL-MARION AL-
804 PM CST WED FEB 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARION AND NORTHERN LAMAR
COUNTIES UNTIL 845 PM CST...
AT 801 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 8 MILES EAST OF ABERDEEN...MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM AS IT MOVES
INTO WESTERN PORTIONS OF LAMAR AND MARION COUNTIES...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SULLIGENT...
DETROIT...
CREWS...
BEAVERTON...
HAMILTON...
THE MAIN CORE OF THE STORM IS STILL IN MISSISSIPPI AND MAY
RE-INTENSIFY AS IT MOVES INTO THE AREA...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3413 8821 3424 8802 3396 8785 3383 8824
3384 8824
TIME...MOT...LOC 0201Z 248DEG 38KT 3389 8836The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 1, 8:04 PM CST | Special Weather Statement | BMX | Marion | 41 min |
| Feb 1, 8:17 PM CST | Areal Flood Advisory | BMX | Lamar, Marion | 58 min |
| Feb 1, 8:26 PM CST | Special Weather Statement | BMX | Pickens | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.